Terrible Things That Happen to Your Body During a Drug Overdose

America is in the midst of an opioid crisis, and millions of people are suffering the consequences. Long-term drug abuse can damage a person’s organs and significantly reduce their quality of life. But what exactly happens to your body during a drug overdose?

Blue lips and fingernails

woman applying balsam

Blue lips or fingernails are a sign that your body isn’t circulating enough oxygen. | iStock.com/petrunjela

Drugs affect your brain, and in dangerous amounts, can prevent your body from circulating oxygen properly. When there isn’t enough oxygen in the blood, a person’s skin might start turning blue. According to MedlinePlus, cyanosis means your red blood cells, usually full of oxygenated blood, are carrying poorly oxygenated blood throughout your body.

Seizures

Pills on a table

A dramatic drop in blood sugar can lead to a seizure. | iStock.com

When the brain’s chemical balance changes, a seizure can occur. Seizures signal that there is either too much or too little activity going on in the brain. The brain needs glucose (sugar) to function properly, and without it, everything can go wrong. American Addiction Centers states that a drug overdose could cause a dangerous drop in blood sugar — a drop so significant that seizures occur.

Difficulty breathing

Man sleeping in bed

A drug overdose can lead to difficulty breathing. | iStock.com

An opioid overdose in particular can affect the part of the brain that tells the lungs to breathe, disrupting that very important function and depriving the body of oxygen. According to the World Health Organization, a large number of drug overdose deaths occur due to respiratory depression. Using alcohol along with overdosing on drugs increases your risk of death.

Hallucinations

Pills spilling out of bottle.

Hallucinations involve more than just seeing things. | Txking/iStock/Getty Images

According to Healthline, a drug overdose can cause hallucinations, or drug-induced psychosis. Hallucinations involve hearing, seeing, feeling, or even smelling and tasting something that isn’t actually there. Drug-induced hallucinations are usually visual, such as flashes of light or unusual shapes. These also sometimes occur during drug or alcohol withdrawals.

Vomiting and diarrhea

hand grabbing toilet paper

Consistent bathroom runs are a bad sign. | iStock.com

Your body has a few natural mechanisms for trying to get rid of things that cause it distress. A drug overdose might cause vomiting and diarrhea in an attempt to rid the body of toxic levels of chemicals, depending on the drug. This becomes dangerous when blood appears in vomit or stools, or when a person becomes severely dehydrated as a result.

Irregular heartbeat

Doctor drawing ecg heartbeat chart

A drug overdose can cause a lot of heart problems. | iStock.com/BrianAJackson

A drug overdose puts a person at high risk for cardiac arrest and other heart problems. The American Heart Association warns that excessive drug use can cause changes in blood pressure and heart rate. Some drugs can result in changes and damage to the heart muscle itself. It’s probable that many drug overdoses can result in the heart stopping altogether.

Low or high blood pressure

Man getting his blood pressure checked

A sudden spike or decrease in blood pressure can lead to heart attack. | iStock.com

Certain drugs might increase or decrease your heart rate, which can change the pressure at which your heart pumps blood throughout your body. Sudden increases or decreases in blood pressure can damage the heart and may even cause a heart attack and death in some people. High blood pressure can also damage your kidneys and other organs.

Check out The Cheat Sheet on Facebook!